Atypical Antipsychotic Drug Increases Risk Of Sudden Cardiac Death

Ruzanna Harutyunyan's picture
Advertisement

Patients ages 30 to 74 who took atypical antipsychotics such as risperidone (sold as Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa) and clozapine (Clozaril) had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications, according to a new study funded by HHS' Agency for Healthcare Research and Quality. The risk of death increased with higher doses of the drugs taken.

The study, titled "Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death," is published in the January 15 issue of the New England Journal of Medicine.

Advertisement

Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed "off label" for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.

"This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients," said AHRQ Director Carolyn M. Clancy, M.D. "These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions."

Lead researcher Wayne A. Ray, Ph.D., and his colleagues at AHRQ's Center for Education and Research on Therapeutics at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn't use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril).

Researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose and the number of days supplied. Researchers conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement